Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 621, NWS Norman, OK

November 9, 1998Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 9, 1998, 9:20 PM CST for Pottawatomie County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 1998, 9:20 PM CST (03:20 UTC)
Expired
Nov 9, 1998, 10:00 PM CST
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties

County Pottawatomie County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 8:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
2.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS1 KOKC 100322 RRA
SVROKC
OKC125-100400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CST MON NOV 9 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1000 PM CST

* AT 917 PM CST DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 
  CHOCTAW TO EAST OF NOBLE...MOVING EAST AT 45 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE WANETTE...TROUSDALE...TRIBBEY...
  TECUMSEH...SHAWNEE...SAINT LOUIS...PINK...PEARSON...MC LOUD...
  MAUD...MACOMB...EARLSBORO...DALE...AYDELOTTE AND ASHER

WIND GUSTS TO AT LEAST 70 MPH ARE LIKELY. SEEK SHELTER 
INDOORS...AWAY FROM WINDOWS...AND AVOID ELECTRICAL APPLIANCES AND 
TELEPHONES.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. SEEK SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. MOBILE
HOMES AND HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH
WINDS AND MAY BE OVERTURNED.

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:30 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Nov 9, 3:30 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CST MON NOV 9 1998

MAJOR EARLY WINTER STORM CONTINUES TO INTENSIFY OVER THE SRN PLAINS
THIS AFTERNOON.  AS OF 21Z...SURFACE LOW APPEARS TO FINALLY BE ON
THE MOVE WITH THE LOWEST PRESSURES OBSERVED NEAR KDDC.  CONCERNS FOR
THE TONITE PERIOD ARE WINDS AND TSTORM CHANCES.  HAVE OPTED NOT TO
REISSUE WIND ADVISORY FOR THIS EVENING ACROSS THE WEST.  WINDS MAY
MEET CRITERIA FOR AN HOUR OR TWO..BUT THE WEDGE BETWEEN THE COLD
FRONT AND DRY LINE WHERE STRONGEST WINDS ARE OCCURRING WILL BECOME
EVER MORE NARROW AS THE EVENING PROGRESSES.  LOSS OF DAYTIME HEATING
AND MIXING OF VERY HIGH MOMENTUM AIR SHUD ALSO HELP WINDS COME DOWN
UNDER ADV CRITERIA.  ATTM FEEL THIS WILL BE BEST COVERED WITH SHORT
TERM FORECASTS.

RAPID AIRMASS DESTABILIZATION HAS TAKEN PLACE ACROSS MOST OF THE FA
TODAY AND INSTABILITY WILL CONTINUE TO INCREASE IN THE ERN ZONES
THIS EVENING.  MODIFICATION OF 18Z OUN SOUNDING TO CONDITIONS
PRESENT IN CENTRAL AND SW ZONES REVEALS THE CAP IS PERILOUSLY CLOSE
TO BUSTING..AND SHUD HAVE NO TROUBLE DOING SO DURING THE LATE
AFTERNOON AND EVENING AS LOW LEVEL CONVERGENCE CONTINUES TO INCREASE
AHEAD OF FRONT/DRYLINE.  TOUGH CALL ON INITIATION AXIS..AND WILL
WAIT UNTIL THE LAST MINUTE TO FINE TUNE POPS FOR THIS EVENING OUT
WEST.  CHANCE TO LIKELY POPS EAST WITH A CHANCE OF SEVERE FOR ALL
AREAS ALONG AND AHEAD OF FRONT.

SURFACE RIDGE BUILDS IN RATHER QUICKLY OVERNIGHT..WHICH SHUD PUSH
FRONT THRU SERN ZONES BY AROUND 9-10Z.  HOWEVER..BOMB OUT LOW IS
STRONG ENUF TO WRAP SOME MOISTURE AROUND INTO NW OK OVERNIGHT TONITE
AND WITH PLUMMETING THICKNESS VALUES AND 850 TEMPS DIVING TO -2
THERE IS THE POSSIBILITY OF RAIN/SNOW SHOWERS IN NW ZONES OVERNIGHT.

FOR THE OUT PERIODS...CLEAR AND CALM NITE ON TUESDAY MAY LEAD TO THE
FIRST WIDESPREAD FREEZE.  RETURN FLOW COMMENCES RAPIDLY ON WED.
SYSTEM FOR FRI/FRI NITE BEARS WATCHING AS WELL WITH THE POSSIBILTY
OF MORE SUBSTANTIAL RAINS..AND IT MAY BE COLD ENUF FOR SOME FROZEN
PRECIP IN THE NW..BUT WAY TO EARLY TO CALL ATTM.
 MILLER

FCSTID = 21
OKC   41  53  34  56 /  50   0   0   0
HBR   38  53  31  56 /  30   0   0   0
SPS   45  57  34  63 /  30   0   0   0
GAG   34  48  31  55 /  30   0   0   0
PNC   40  50  30  55 /  50   0   0   0
DUA   46  59  33  59 /  60   0   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Nov 9, 6:21 PM CST, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CST MON NOV  9 1998

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0605 PM    BURLINGTON                OK   WIND DAMAGE
11/09/98   ALFALFA                        TREE LIMBS BLOWN DOWN.
                                          REPORTED BY BURLINGTON EM.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:14 PM CSTSevere Thunderstorm WarningOUNAlfalfa31 min
Nov 9, 6:46 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major44 min
Nov 9, 7:30 PM CSTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher45 min
Nov 9, 7:30 PM CSTSevere Thunderstorm WarningOUNGrant, Kay45 min
Nov 9, 7:46 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman44 min
Nov 9, 7:46 PM CSTSevere Thunderstorm WarningOUNComanche44 min
Nov 9, 7:47 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian43 min
Nov 9, 7:57 PM CSTSevere Thunderstorm WarningOUNLogan, Noble, Payne63 min
Nov 9, 8:07 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton38 min
Nov 9, 8:13 PM CSTSevere Thunderstorm WarningOUNKay47 min
Nov 9, 8:18 PM CSTSevere Thunderstorm WarningOUNGrady42 min
Nov 9, 8:18 PM CSTSevere Thunderstorm WarningOUNKingfisher27 min
Nov 9, 8:26 PM CSTSevere Thunderstorm WarningOUNCanadian, Oklahoma34 min
Nov 9, 8:26 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens64 min
Nov 9, 8:53 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne52 min
Nov 9, 8:53 PM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, McClain, Oklahoma52 min
Nov 9, 8:53 PM CSTSevere Thunderstorm WarningOUNGarvin52 min
Nov 9, 9:26 PM CSTSevere Thunderstorm WarningOUNCarter, Murray49 min
Nov 9, 9:26 PM CSTSevere Thunderstorm WarningOUNJefferson49 min
Nov 9, 9:44 PM CSTSevere Thunderstorm WarningOUNPontotoc, Seminole46 min
Nov 9, 10:08 PM CSTSevere Thunderstorm WarningOUNCarter, Johnston22 min
Nov 9, 10:21 PM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston54 min
Nov 9, 10:21 PM CSTSevere Thunderstorm WarningOUNHughes54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.